Alert archive / Virginia / Special Weather Statements in 2024

Special Weather Statement, NWS Blacksburg, VA

February 10, 2024Craig County, Giles County, Virginia

NWS Blacksburg, VA issued this special weather statement at Feb 10, 2024, 10:21 AM EST for Craig County, Giles County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 10, 2024, 10:21 AM EST (15:21 UTC)
Expired
Feb 10, 2024, 10:45 AM EST
In force
24 min
Issued by
NWS Blacksburg, VA

Counties Craig County, VA, Giles County, VA

The radar

The Roanoke radar (KFCX), 52 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2024-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2024-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

360 
WWUS81 KRNK 101521
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
1021 AM EST Sat Feb 10 2024

VAZ010-011-018-WVZ042-044-101545-
Giles-Bland-Craig-Mercer-Monroe-
1021 AM EST Sat Feb 10 2024

...A LINE OF SHOWERS WILL AFFECT GILES...SOUTHERN 
CRAIG...NORTHEASTERN BLAND...SOUTHEASTERN MERCER...AND SOUTHERN 
MONROE COUNTIES...

At 1021 AM EST, radar indicated showers were located along a line
extending from Red Sulphur Spring to near Gratton. Movement was east
at 70 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Pearisburg...
Narrows...
Pembroke...
Peterstown...
New Castle...
Rocky Gap...
and Sinking Creek.

LAT...LON 3753 8069 3751 8002 3724 8061 3717 8081
      3716 8129
TIME...MOT...LOC 1521Z 260DEG 63KT 3748 8075 3714 8137 

$$

PW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Feb 10, 6:19 AM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Feb 10, 6:19 AM EST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
619 AM EST Sat Feb 10 2024

.SYNOPSIS...
A cold front will slowly reach the Mid-Atlantic into the
southern Appalachians by late tonight, stalling here into
Monday. This is going to keep us in a wetter pattern into
Monday. Front lifts out by Tuesday with high pressure building
for Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 200 AM EST Saturday...

Key Messages:

1)Shower chances increasing especially Sat night

2) Staying mild

Overall forecast models keep our area in a mild regime with several
upper waves moving across us into tonight along a slow moving front.

For today, best lift to take place over WV into far SW VA by mid to
late morning then shift southeast to along the TN Valley into NC by
dusk. Based on this nudged up pops in the west this morning after
12z and then have trend to chance pops across the southeast before
00z/Sunday. Instability should be limited so kept thunder out of the
forecast. Rainfall amounts today will range from a quarter to half
inch in the mountains of WV over toward the Clinch River Valley to
a few hundredths in the piedmont south of the Roanoke River.

Strong upper support pushes out of he TN Valley into NC
overnight allowing for better lift along the front and higher
pops area wide. Given the dry weather we have had this past
week, seems the flood threat will be limited to non-existent.
Still heavier showers overnight could lead to the typical
ponding of water on the highways and in low spots. Rainfall
amounts overnight will average a quarter to half inch, with
locally higher amounts possible. So in general for today-tonight
rainfall amounts will run from around 1 inch or more in the
upper TN Valley/Clinch/Holston Valleys to a half to three
quarters east to the foothills and a third to half inch in the
piedmont.

There will be little sun if any today, though some models hint at
some break in the overcast east of the mountains. Still despite the
clouds and showers, temperatures will be running 10-15 degrees above
normal as we are already starting out in the mid 40s to lower 50s.
Going with MOS blend which are close leads to mid 50s to lower 60s
in the mountains to mid 60s to near 70 east. Not quite record highs
as they are in the 70s for all sites. Record warm lows are possible
for Feb 10th, especially Roanoke and Blacksburg. See Climate section
below.

Forecast confidence is above average on temperatures and winds
and average on rainfall amounts.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 400 AM EST Saturday...

Key Messages:

1. Mainly light rain continues Sunday with above normal
temperatures.
2. Strong upper-level system brings periods of heavy rain and
potentially isolated thunderstorms to the region Monday/Monday
Night.
3. Snow showers possible in the western mountain Monday night.

A baroclinic zone will linger over the region Sunday wedged
between a strong upper ridge located off the southeast U.S.
coast and broad troughing in the central/western U.S. A strong
southwesterly low-level jet will bring a deep fetch of Gulf
moisture into the region Sunday-Monday. Isentropic lift across
the baroclinic zone will keep clouds and abundant moisture
across the region Sunday with periods of light rain. A
disturbance late Sunday will likely enhance the rainfall at
times.

However, it is Monday that brings the greatest weather concerns
to the area. A vigorous upper-level low, the one that was
initially responsible for the recent heavy rain and wind across
Southern California, will arrive in the southeast U.S. Monday,
then turn northeastward along the aforementioned baroclinic zone
with a negative tilt. This will track through the RNK CWA Monday
afternoon and evening. A pseudo wedge will provide a relatively
stable low-level environment/boundary layer. However, strong
shear and dewpoints/temperatures approaching 60 degrees may
support a thunderstorm or two across the southeast part of the
CWA. Am not ready to talk about anything severe yet, but will
re-evaluate that potential again tomorrow.

The greater concern on Monday at this point is heavy rainfall.
Given by Monday that we will have likely seen up to an inch of
rain across much of the CWA, the potential for heavier rainfall
with convective elements will pose the risk for localized
flooding. The main time frame for this concern will be Monday
afternoon/evening. Not ready to post a Flood Watch yet, but
again a concern to address with later forecasts.

After midnight Monday, winds will increase behind the departing
negatively tilted upper low and become strong and gusty,
especially along the southern Blue Ridge. A Wind Advisory will
also likely be needed across this region and perhaps adjacent
area with later forecasts.

Temperatures will remain mostly above freezing through this
period until late Monday night, when the mountains in eastern WV
and higher elevation of southwest VA/northwest NC could drop
just below freezing late. This could result in lingering rain
showers transitioning to snow showers before daybreak in these
areas.

/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- High Confidence in Precipitation Probabilities,
- Moderate to High Confidence in Wind Direction and Speed,
- Low Confidence in Thunderstorm Potential Monday,
- Low Confidence in Snow Showers Potential Monday Night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 430 AM EST Saturday...

Key Messages:

1. Mid-week brings several days of northwest flow with potential
for snow showers in the mountains despite marginally cold
temperatures.

2. Next weather system of significance arrives after this period
into the weekend. Considerable uncertainty exists with respect
to the track, degree of cold air, and moisture with that system.

Temperatures are expected to take a slight tumble for mid-week,
especially overnight, the lows retreating to near normal. The
high temperatures on-the-other-hand still favor something near
or slightly above normal. Flow aloft is forecast to be zonal
through most of this period. This pattern will hold any bitter
cold Arctic air to our north with unseasonably warm air
lingering just to our south. Precipitation will be confined to the
western slopes of the Appalachians and little or nothing east
of the Blue Ridge.

Temperatures will remain near to slightly above normal overall
during this period. For reference, normal low temperatures at
this time of the year should be in the 20s with highs in the
40s.

/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Temperatures,
- Moderate Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Direction and Speed.

&&

.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
As of 612 AM EST Saturday...

Looking at ceilings sub-VFR in the mountains BLF/LWB this
morning with showers moving in between 12-15z. Ceilings and
visibilities will be VFR for most of the day east of the
mountains with light showers possible. Southwest winds could
gust to 20kts.

Best chance of rain and sub-VFR will arrive after 00z/Sun with
ceilings likely dropping below 1kft by 06z along/west of the
Blue Ridge with IFR to MVFR vsbys.

Forecast confidence is above average on mainly VFR east of the
mountains and wind, but average on rainfall timing and sub-VFR
this afternoon/evening.

AVIATION OUTLOOK...

Periods of sub-VFR conditions continue through Monday with off
and on showers. Some improvement is anticipated east of the
mountains Tuesday with gusty winds, with VFR Wednesday as high
pressure works in.

&&

.CLIMATE...
As of 220 AM EST Saturday...

Mild lows for Feb 10th may lead to records being broken, mainly
Roanoke and Blacksburg.

Here are the record warmest low temperatures for our climate sites
for Feb 10th.

Roanoke    53 in 1960
Lynchburg  55 in 1925
Danville   55 in 1925
Blacksburg 48 in 1938
Bluefield  53 in 2009

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...SH/WP/AS
CLIMATE...WP
Hazardous weather outlook, Feb 10, 3:56 AM EST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
356 AM EST Sat Feb 10 2024

VAZ007-009>014-018>020-022>024-034-035-045>047-WVZ042>044-507-508-
110900-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst-
Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
356 AM EST Sat Feb 10 2024

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ015>017-110900-
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
356 AM EST Sat Feb 10 2024

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a marginal risk of localized flooding Monday afternoon and
evening. Strong gusty winds are possible late Monday night into
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032-033-043-044-058-059-110900-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-Henry-
Pittsylvania-Halifax-Charlotte-
356 AM EST Sat Feb 10 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a marginal risk of localized flooding Monday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 10, 9:37 AM EST, 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
937 AM EST Sat Feb 10 2024

WVZ042>044-101515-
Mercer WV-Summers WV-Monroe WV-
937 AM EST Sat Feb 10 2024

...STRONG THUNDERSTORMS WILL IMPACT
SUMMERS...NORTHERN MERCER AND SOUTHWESTERN MONROE COUNTIES THROUGH
1015 AM EST...

At 936 AM EST, Doppler radar was tracking a cluster of strong
thunderstorms near Mullens, or 9 miles southeast of Pineville, moving
east at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hinton...
Athens...
Pipestem...
Camp Creek...
Sandstone...
Red Sulphur Spring...
and Camp Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3741 8074 3743 8086 3741 8087 3743 8129
      3745 8131 3750 8126 3751 8121 3758 8119
      3760 8114 3759 8109 3761 8106 3764 8107
      3772 8097 3770 8091 3767 8090 3768 8088
      3774 8092 3777 8089 3782 8094 3786 8082
TIME...MOT...LOC 1436Z 268DEG 48KT 3752 8139

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PH
Special weather statement, Feb 10, 10:21 AM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1021 AM EST Sat Feb 10 2024

VAZ010-011-018-WVZ042-044-101545-
Giles-Bland-Craig-Mercer-Monroe-
1021 AM EST Sat Feb 10 2024

...A LINE OF SHOWERS WILL AFFECT GILES...SOUTHERN
CRAIG...NORTHEASTERN BLAND...SOUTHEASTERN MERCER...AND SOUTHERN
MONROE COUNTIES...

At 1021 AM EST, radar indicated showers were located along a line
extending from Red Sulphur Spring to near Gratton. Movement was east
at 70 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Pearisburg...
Narrows...
Pembroke...
Peterstown...
New Castle...
Rocky Gap...
and Sinking Creek.

LAT...LON 3753 8069 3751 8002 3724 8061 3717 8081
      3716 8129
TIME...MOT...LOC 1521Z 260DEG 63KT 3748 8075 3714 8137

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 10:47 AM ESTSpecial Weather StatementRNKCraig, Roanoke, City of Roanoke, City of Salem28 min
Feb 10, 11:07 AM ESTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford23 min
Feb 10, 11:18 AM ESTSpecial Weather StatementRNKBedford, City of Roanoke, City of Salem27 min
Feb 10, 9:37 AM ESTSpecial Weather StatementRNKSummers38 min

Nearby

Special Weather Statements in Virginia, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.